The major effects include:
- Feeling bouncy
- Visual hallucinations
- Vomiting (especially when taken with alcohol)
Because of its hallucinogenic properties, ketamine causes distorted perceptions of sight and sound, and people who take it can feel disconnected from reality and out of control. Some of the risks include accidents while intoxicated, dependence, nasal damage, disturbing hallucinations, psychosis, and bladder problems. It can be fatal, particularly if mixed with other drugs.
Be aware that ketamine can cause irreversible bladder damage. According to the Global Drug Survey, 1 in 4 regular ketamine users report urinary symptoms. If you find you need to urinate very frequently, experience pain or burning while doing so, have pain in the lower abdomen or blood in the urine, stop taking ketamine immediately and seek medical advice.
It’s also important to take care with dosing as higher doses can lead to a ‘K Hole’. This is when someone seems unresponsive, while at the same time experiencing vivid hallucinations.
Effects usually start within 7-20 minutes, peaking between 30-60 minutes, and the after-effects can last from 2-12 hours. There are reports of people experiencing impaired senses, judgement and coordination for up to 24 hours later. Ketamine stays in the system after the effects stop, so taking more can lead to stronger effects than expected.
While no drug use is safe, there are some steps that can help reduce the risks.
- Low doses are safer. The K Hole can be a very disturbing experience, especially if it wasn’t the intended effect.
- Test your substances with reagent tests or through drug checking services. You can’t be sure what you’re taking is what you think it is and the risks increase greatly when you don’t know what you’re taking – you’re unable to predict the effect it’ll have, how long it will last, how much to take, and what the health risks could be.
- Avoid re-dosing. When it comes to repeated dosing, ketamine has a cumulative effect and it is easy to push it too far.
- As always, avoid mixing drugs as the combined effects can be unpredictable and increase risk. Especially avoid mixing ketamine with depressants like alcohol, benzos and opiates, as the combined sedative effect increases the risk of choking, overdose or losing consciousness.
- Regular users experience bladder problems – including UTI’s, cystitis, and a risk of ulcerated bladder. Seek medical advice and do not take ketamine to reduce the painful symptoms.
- As with all drugs, it’s better to have people around that you trust and who have knowledge of first aid.
What to do in an emergency
If you think someone is suffering from a medical emergency:
- Call 111 immediately and ask for an ambulance.
- Don’t panic. Stay calm. Keep yourself safe.
- Check if the person is conscious by gently shaking them and calling their name or asking if they’re ok. This may bring the person round.
- If the person does not respond, check whether they are breathing.
- Check their airway. Tilt their head back enough to open their airway. Remove anything from their mouth like food or vomit.
- Are they breathing? Put you ear next to their mouth. Can you feel any breath? Is their chest rising?
- If they are breathing put them in the recovery position.
- If they are not breathing start CPR.
Check out St John’s great first aid guide for dealing with an overdose.
If you’re concerned about your own drinking or drug taking, you can reach out to the Alcohol Drug Helpline on 0800 787 797, or text 8681. You'll be able to speak with a trained counsellor who can provide you with helpful information, insight and support. They’re available 24/7, all calls are free and confidential. You can also chat with the team online through the website.